South Carolina, 2024

Damaging Winds in South Carolina, June 15, 2024

June 15, 2024 · NWS ILM · 2 events in 1 county or zone

A lone severe thunderstorm caused damage in Florence County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

A lone severe thunderstorm caused damage in Florence County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jun 15, 2:37 PM EST, 2 hours 22 minutes earlier.

Area forecast discussion, Jun 15, 2:37 PM EST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
337 PM EDT Sat Jun 15 2024

.SYNOPSIS...
A cold front will push through the Carolinas today with showers
and thunderstorms possible as it slides through. Behind the
front, high pressure will build in from the north and maintain
control through much of next week. Seasonably warm temperatures
are expected with rain chances returning late in the week as a
coastal trough develops.

&&

.NEAR TERM /THROUGH SUNDAY/...
Latest surface analysis shows a weak cold front slowing down as
it nears the coast, while the seabreeze is starting to run into
it from the other direction. Ample instability and the lift
from these two boundaries is causing widely scattered showers
and storms within parts of the Cape Fear and Grand Strand
regions. Storms are finding the dry air aloft and capping above
700mb, so the activity is limited, and certainly not near severe
limits. Capping may try to erode away late this afternoon,
tapping into more of the instability. This would create more of
a lightning threat, but the dry air aloft doesn't necessarily
help this matter, particularly since the helicity is weak as
well. DCAPE is also quite elevated, which could bring some
decent gusty winds in some of these storms.

Regardless, this convection should settle down after sunset
late this evening. Ridging starts to build in, and with no real
upper level support going on, the surface front may stall
somewhere in southern Williamsburg and Georgetown Counties. Lows
mostly in the lower 70s. Some of the cooler spots in parts of
Bladen and Pender Counties may dip into the low-to-mid 60s.

Ridging over the Georgia-Alabama border shifts eastward into
the Carolinas Sunday. This should keep most everyone dry. The
stalled front to the south does keep around some cloud cover,
allowing for highs to reach a few degrees cooler than today.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
High pressure off of the New England coast and ridging aloft
will maintain dry weather and slightly above normal temperatures
through much of next week. Persistent onshore flow will bring
humid conditions Sunday night and Monday night. Highs on Monday
will be in the upper 80s to lower 90s with lows in the mid to
upper 60s both nights.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
Ongoing high pressure and ridging continues through Thursday.
Latest global models develop a trough of low pressure offshore.
Steering flow will keep this low south of the area, but SE winds
will increase. Persistent SE winds will lead to the development
of swell creating the potential for elevated rip currents late
this week. A weak coastal trough could bring a few showers or
thunderstorms to the coastal counties late in the week. Highs
each day will be in the upper 80s to lower 90s with lows in the
mid to upper 60s.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
VFR conditions open the 18Z TAF period, which is expected to
continue. Relatively low confidence on isolated storms this
afternoon, with KCRE/KMYR having the best chance (not that the
chances are that good). Threw in a TEMPO group from 19-22Z this
afternoon and evening. Storms would bring brief MVFR to IFR
conditions. Winds become a bit more variable tonight, with an
easterly wind picking up by early Sunday afternoon.

Extended Outlook...VFR.

&&

.MARINE...
Through Sunday... Southerly winds at 5-10kts back to the ENE
late tonight, with the pressure gradient increasing the
sustained speeds up to 10-15kts by Sunday afternoon. Seas remain
at 2-3ft.

Sunday Night through Thursday... Persistent SE flow will be in
place throughout the forecast period. SE swell will generally
stay 2-3 feet through Tuesday. A gradual increase in swell
energy is expected on Wednesday and especially Thursday as SE
winds increase and a weak trough of low pressure develops over
the western Atlantic. Seas increase to 3-5 feet on Wednesday and
near SCA conditions (6+ feet) by Thursday. Given that the
development of this low has been inconsistent in consecutive
model runs, confidence is low in the potential for SCA
conditions by Thursday.

&&

.TIDES/COASTAL FLOODING...
Other - Rip Currents: A moderate risk of rip currents is
expected for east-facing beaches tomorrow due to a E/SE swell
around 2 feet. Lingering swells and onshore winds should keep a
moderate risk of rip currents into early next week. Rip current
chances are likely to increase late next week in persistent SE
flow and increasing swell.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...None.
SC...None.
MARINE...None.

&&

SYNOPSIS...ILM
NEAR TERM...IGB
SHORT TERM...21
LONG TERM...21
AVIATION...IGB
MARINE...IGB/21
TIDES/COASTAL FLOODING...ILM
Hazardous weather outlook, Jun 15, 2:33 PM EST, 2 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
333 PM EDT Sat Jun 15 2024

NCZ106-108-SCZ054-056-161945-
Coastal Pender-Coastal New Hanover-Coastal Horry-Coastal Georgetown-
333 PM EDT Sat Jun 15 2024

...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A moderate risk of rip currents could continue into early next week,
especially for the east-facing beaches.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-NCZ087-096-099-105-107-109-110-SCZ017-023-024-032-
033-039-055-058-059-161945-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Coastal Brunswick-Marlboro-Darlington-Dillon-
Florence-Marion-Williamsburg-Inland Georgetown-Central Horry-
Northern Horry-
333 PM EDT Sat Jun 15 2024

This Hazardous Weather Outlook is for the adjacent Coastal Waters,
southeast North Carolina and northeast South Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IGB

In the hours before

Special weather statement, Jun 15, 1:50 PM EST, 3 hours 9 minutes before
Special Weather Statement
National Weather Service Wilmington NC
250 PM EDT Sat Jun 15 2024

SCZ033-059-151915-
Marion SC-Northern Horry SC-
250 PM EDT Sat Jun 15 2024

...STRONG THUNDERSTORMS WILL IMPACT WESTERN HORRY AND EASTERN MARION
COUNTIES THROUGH 315 PM EDT...

At 249 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Rains to near Galivants Ferry. Movement
was east at 10 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Galivants Ferry, Bayboro, Rains, and Aynor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3417 7935 3406 7893 3396 7903 3396 7907
      3406 7944
TIME...MOT...LOC 1849Z 278DEG 8KT 3413 7935 3408 7914

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

TRA
Special weather statement, Jun 15, 2:21 PM EST, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Wilmington NC
321 PM EDT Sat Jun 15 2024

SCZ058-059-151945-
Northern Horry SC-Central Horry SC-
321 PM EDT Sat Jun 15 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL HORRY COUNTY THROUGH 345
PM EDT...

At 321 PM EDT, Doppler radar was tracking a strong thunderstorm near
Adrian, or 9 miles northeast of Conway, moving southeast at 20 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hickory Grove, Hammond, and Adrian.

This includes SC Highway 22 between mile markers 8 and 20.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3396 7906 3402 7896 3391 7878 3384 7897
TIME...MOT...LOC 1921Z 301DEG 19KT 3394 7895

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

TRA
Special weather statement, Jun 15, 2:40 PM EST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Wilmington NC
340 PM EDT Sat Jun 15 2024

SCZ054-058-152015-
Coastal Horry SC-Central Horry SC-
340 PM EDT Sat Jun 15 2024

...A STRONG THUNDERSTORM WILL IMPACT EASTERN HORRY COUNTY THROUGH
415 PM EDT...

At 339 PM EDT, Doppler radar was tracking a strong thunderstorm over
Nixonville, or 7 miles northeast of Red Hill, moving south at 20 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Myrtle Beach, Hickory Grove, Forestbrook, Nixonville, and Grand
Strand Regional Medical Center.

This includes the following highways...
 SC Highway 31 between mile markers 5 and 12.
 SC Highway 22 near mile marker 17.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3388 7901 3392 7889 3375 7881 3372 7884
      3364 7894
TIME...MOT...LOC 1939Z 345DEG 17KT 3385 7893

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

TRA
Special weather statement, Jun 15, 3:18 PM EST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Wilmington NC
418 PM EDT Sat Jun 15 2024

NCZ109-110-SCZ054-058-152100-
Inland Brunswick NC-Coastal Brunswick NC-Coastal Horry SC-
Central Horry SC-
418 PM EDT Sat Jun 15 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN BRUNSWICK AND EAST
CENTRAL HORRY COUNTIES THROUGH 500 PM EDT...

At 417 PM EDT, Doppler radar was tracking a strong thunderstorm over
Wampee, or near North Myrtle Beach Airport, moving east at 15 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
North Myrtle Beach, North Myrtle Beach Airport, Cherry Grove Inlet,
Little River, Iredell, Carolina Shores, Calabash, Hand, Nixonville,
Barefoot Landing Area Of North Myrtle Beach, Wampee, Longs, Hammond,
Brooksville, Cherry Grove Beach, Briarcliffe Acres, Atlantic Beach,
and Sea Coast Medical Center.

This includes the following highways...
 US Route 17 in Brunswick County between mile markers 1 and 3.
 SC Highway 31 between mile markers 13 and 24.
 SC Highway 22 between mile markers 20 and 26.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3383 7889 3396 7884 3396 7876 3393 7854
      3385 7856 3382 7867 3380 7872 3375 7880
TIME...MOT...LOC 2017Z 280DEG 15KT 3388 7873

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DCH
Special weather statement, Jun 15, 4:30 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Wilmington NC
530 PM EDT Sat Jun 15 2024

SCZ032-039-152230-
Williamsburg SC-Florence SC-
530 PM EDT Sat Jun 15 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTH CENTRAL FLORENCE AND
NORTHEASTERN WILLIAMSBURG COUNTIES THROUGH 630 PM EDT...

At 528 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lake City, moving southeast at 15 mph. Nearby thunderstorms may also
gain strength as they track to the southeast.

HAZARD...Wind gusts up to 45 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lake City, Kingstree, Hebron, Hannah, Cades, Nesmith, Indiantown,
Henry, Stuckey, Lake City Community Hospital, and Williamsburg
Regional Hospital.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3384 7990 3386 7989 3395 7962 3368 7942
      3351 7978 3384 7991
TIME...MOT...LOC 2128Z 336DEG 11KT 3383 7974

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DCH

The radar

The Wilmington radar (KLTX), 121 km away, was scanning. The volume nearest the first event began at 21:59 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Florence

When
June 15, 4:59 PM EST
Where
Florence County, 0.57 mi E of Scranton
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
33.920, -79.740

A tree was down near the intersection of BallPark Road and High Heel Road (East Main Street).

Thunderstorm Wind, Florence

When
June 15, 4:59 PM EST
Where
Florence County, 0.57 mi E of Scranton
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
33.920, -79.740

A tree fell near the intersection of Ballpark and High Heel Roads.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2024Every state in 2024This day in weather historyWarnings in South Carolina, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1174188, 1179146.